Flash Flood, Cherokee
- When
- May 9, 6:40 AM CST to 10:00 AM CST
- Where
- Cherokee County, 1 mi N of Columbus
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.184, -94.830
Heavy rain caused flooding over Highway 7 north of Columbus.
Thunderstorms flooded Highway 7 in Cherokee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorms flooded Highway 7 in Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:10 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 610 AM CDT WED MAY 9 2007 ...UPDATE TO AVIATION... .DISCUSSION... DECAYING STORM COMPLEX OVER NORTHERN OKLAHOMA APPEARS TO BE HOLDING TOGETHER JUST ENOUGH TO BRING SHOWERS AND A FEW THUNDERSTORMS TO OUR WESTERN COUNTIES EARLY THIS MORNING. CLEAR SKIES AND LIGHT WINDS OVER THE EASTERN 2/3RDS OF THE FORECAST AREA HAVE SET THE STAGE FOR FOG DEVELOPMENT. VERY SHORT TERM FORECAST CONCERNS HAVE BEEN MAINLY WITH PRECIP CHANCES AND FOG. IN THE GRIDS WE HAVE BROKEN OUT A SHORT PERIOD FROM 10Z TO 14Z WITH POPS ONLY IN THE WEST AND FOG WITH VISIBILITY OF 1/2 MILE IN THE CENTRAL AND EASTERN COUNTIES. THEREAFTER HAVE CONTINUED PRECIP CHANCES AREAWIDE THROUGH THE AFTERNOON AS DAYTIME HEATING DESTABILIZES THE AREA. RESIDUAL CLOUD COVER FROM STORMS TO THE WEST WILL LIKELY LIMIT DESTABILIZATION POTENTIAL OVER THE WESTERN HALF OF THE AREA...SO HAVE SKEWED POPS WITH HIGHEST VALUES IN THE SOUTHEAST. MAY NEED TO ISSUE A DENSE FOG ADVISORY THIS MORNING FOR THE EASTERN 1/3RD TO 1/2 OF THE FORECAST AREA AS SOME LOCATIONS HAVE ALREADY DROPPED TO 1/4 MILE. WILL IRON OUT THE DETAILS FOR THE 4 AM ZONE ISSUANCE...AND SEND AN UPDATED DISCUSSION WITH WATCH/WARNING/ADVISORY INFORMATION. FOR THE REST OF THE WEEK...OUR AREA WILL REMAIN MILD AND HUMID AS A STAGNANT SURFACE PATTERN REMAINS OVER THE AREA...AND MAIN TRACK OF WESTERLIES REMAINS LOCKED OVER THE NORTHERN PLAINS AND GREAT LAKES REGION. THE UPPER TROUGH TO OUR SOUTHWEST WILL GRADUALLY DRIFT EASTWARD TO THE NORTH CENTRAL GULF COAST. WITHOUT ANY DISTINCT BOUNDARIES TO FOCUS CONVECTION...WILL REFLECT HIGHER PRECIP CHANCES DURING THE AFTERNOON WHEN INSTABILITY WILL BE HIGHEST. PRECIPITATION CHANCES SHOULD CONTINUE ON A DECREASING TREND FOR SATURDAY AND SUNDAY AS THE UPPER LOW DRIFTS FARTHER AWAY FROM OUR AREA AND UPPER RIDGING SHIFTS EAST INTO THE CENTRAL U.S. TERRY && .AVIATION... FOR THE 12Z KSGF/KJLN TAFS...AN AREA OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHEAST OKLAHOMA AND ARE MOVING TO THE NORTHEAST. THIS THUNDERSTORM ACTIVITY SHOULD REACH THE KJLN SITE BY 13Z. HEAVY RAINFALL AND IFR VISIBILITIES WILL ACCOMPANY THE THUNDERSTORM ACTIVITY WITH MVFR CEILINGS POSSIBLE. FOR THE KSGF TAF SITE HAVE JUST PUT VCTS IN THE TAF FOR THE LATE MORNING AND AFTERNOON TIME PERIOD. THERE IS STILL SOME QUESTION IF THE THUNDERSTORM ACTIVITY WILL REACH THE TAF SITE. && SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 AM CDT WED MAY 9 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 530 AM CDT WED MAY 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. AREAS OF DENSE FOG WILL PERSIST THROUGH 9 AM AROUND THE LAKE OF THE OZARKS. LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED ON MONDAY AND TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING WEST OF HIGHWAY 65 AND OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. WEAK VERTICAL WIND SHEAR WILL LIMIT STORM ORGANIZATION. HOWEVER...INSTABILITY MAY BE STRONG ENOUGH FOR A FEW STORMS TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 12:38 UTC.
1 flash flood. Local standard time, as filed.
Heavy rain caused flooding over Highway 7 north of Columbus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31086.